Alert archive / Arizona / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 5, NWS Flagstaff, AZ

July 1, 2016Coconino County, Gila County, Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 1, 2016, 2:26 PM MST for Coconino County, Gila County, Yavapai County, Arizona. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2016, 2:26 PM MST (21:26 UTC)
Expired
Jul 1, 2016, 2:42 PM MST
In force
16 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

Counties Coconino County, AZ, Gila County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 35 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.4 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2016-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2016-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1177 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

492 
WUUS55 KFGZ 012126
SVRFGZ
AZC005-007-025-012200-
/O.NEW.KFGZ.SV.W.0005.160701T2126Z-160701T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
226 PM MST FRI JUL 1 2016

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN GILA COUNTY IN EAST CENTRAL ARIZONA...
  EASTERN YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...
  SOUTHERN COCONINO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL 300 PM MST

* AT 226 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED OVER
  STRAWBERRY...OR 16 MILES NORTHWEST OF PAYSON...AND MOVING NORTHEAST
  AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  STRAWBERRY...WASHINGTON PARK...PINE...GERONIMO BOY SCOUT CAMP AND KEHL
  SPRINGS CAMPGROUND.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 STATE ROUTE 260 BETWEEN MILE MARKERS 248 AND 251.
 STATE ROUTE 87 BETWEEN MILE MARKERS 266 AND 288.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3429 11164 3440 11166 3457 11137 3442 11125
TIME...MOT...LOC 2126Z 235DEG 27KT 3439 11154 

$$
41
1 follow-up statement
034 
WWUS55 KFGZ 012142
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
242 PM MST FRI JUL 1 2016

AZC005-007-025-012151-
/O.CAN.KFGZ.SV.W.0005.000000T0000Z-160701T2200Z/
GILA AZ-YAVAPAI AZ-COCONINO AZ-
242 PM MST FRI JUL 1 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GILA...EASTERN
YAVAPAI AND SOUTHERN COCONINO COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS AND
HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3429 11164 3440 11166 3457 11137 3442 11125
TIME...MOT...LOC 2133Z 235DEG 27KT 3446 11142 

$$

41

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 9:55 AM MST, 4 hours 31 minutes earlier.

Area forecast discussion, Jul 1, 9:55 AM MST, 4 hours 31 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
955 AM MST FRI JUL 1 2016

.SYNOPSIS...Expect active monsoon weather through Saturday with
good coverage of showers and thunderstorms each day. Starting
Sunday a drier westerly flow across Arizona will bring a downturn
in activity heading into next week.

&&

.UPDATE...Skies continue to clear along a line extending from
Wickenburg to Page, with a broad shield of showers overspreading
the eastern portions of the state. Only minor changes to the
forecast have been made in the morning update, primarily to
reflect the best thunderstorm chances this afternoon across
Yavapai and central Coconino counties. Otherwise, the forecast
remains on track as of this time.

&&

.PREV DISCUSSION...High pressure aloft was moving into Texas
during the morning hours. Southerly flow around the western edge
of the high will allow monsoon moisture to continue streaming into
northern Arizona. In addition, a weak shortwave trough over the
southwest will slip some mid level cooling over northern Arizona.

For today...Ample moisture will remain in place across northern
Arizona. West of a line extending from Prescott to Page morning
satellite imagery was showing some clearing with what looks like a
better potential for sunshine/heating. The combination of
moisture, cool air aloft and heating should help to develop some
decent instability. In addition, the flow aloft across this area
will be more organized than previous day. The result will be a
better chance for isolated severe storms. The main severe threat
appears to be quarter size hail with the strongest storms. Of
course, heavy rain along with localize flooding will be possible
with stronger storms. East of the Prescott to Page line mentioned
above quite a bit of cloud cover and rain cooled air. Showers and
storms are expected but will be more subdued across this area.

Starting Saturday and lasting into next week...A drying and
stabilizing west to southwest will develop. Enough moisture will
linger on Saturday for another round of scattered showers and
storms. The vertical wind profile suggests that there will be the
potential for an isolated severe storm or two on Saturday. Beyond
Saturday the drying and stabilizing trend will take hold with just
a slight chance of showers and thunderstorms each day.

&&

.AVIATION...For the 18Z Package...Scattered to numerous SHRA east
of a KPAN-KCEZ line will move east through the day...with TSRA
developing aft 17Z west of that line. Stronger storms will produce
MVFR/IFR conditions and gusty winds. Aviation discussion not updated
for TAF amendments.

&&

.FIRE WEATHER...Scattered to numerous showers and thunderstorms
are expected today...with less coverage on Saturday. Any storms will
be capable of locally heavy rain and gusty outflow winds. Storm
motion will be from the west to the east.

Sunday through Tuesday...Only a few isolated storms are expected
through the period...with generally fair weather as a drying
westerly flow develops across the area.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...TRC/McCollum
AVIATION...BAK
FIRE WEATHER...BAK

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Jul 1, 11:00 AM MST, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1100 AM MST FRI JUL 1 2016

AZZ004>018-037>040-021200-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1100 AM MST FRI JUL 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

PRIMARY AREA OF CONCERN TODAY WILL BE YAVAPAI AND SOUTHWEST
COCONINO COUNTIES...WHERE CLEARING SKIES AND PLENTY OF SUNSHINE
WILL GIVE WAY TO AN UNCAPPED AND UNSTABLE ENVIRONMENT THIS
AFTERNOON. GIVEN THE DEVELOPING INSTABILITY AND LIFTING ASSOCIATED
WITH A PASSING SHORTWAVE TROUGH...ISOLATED SEVERE HAIL UP TO
QUARTER SIZE AND HEAVY DOWNPOURS WILL BE POSSIBLE. ELSEWHERE...
SHOWERS AND THUNDERSTORMS ARE STILL EXPECTED...WITH BRIEF
DOWNPOURS STILL POSSIBLE IN STRONGER CELLS. HOWEVER...THE
INTENSITY OF THESE STORMS WILL LIKELY BE LIMITED DUE TO MORNING
SHOWER ACTIVITY SUPPRESSING DIURNAL HEATING AND THEREFORE
AFTERNOON INSTABILITY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY...THUNDERSTORM ACTIVITY WILL LIKELY BE FOCUSED FROM THE
GRAND CANYON SOUTHEAST ALONG THE MOGOLLON RIM INTO THE WHITE
MOUNTAINS. MODELS INDICATE THE POTENTIAL FOR ENOUGH INSTABILITY TO
SUPPORT MORE ISOLATED NEAR-SEVERE HAIL...UP TO QUARTER SIZE IN
THE STRONGEST STORMS...AND BRIEF HEAVY DOWNPOURS.

DRIER SOUTHWEST FLOW BEGINS REPLACING THE MONSOONAL MOISTURE
BEGINNING SUNDAY AND THUNDERSTORM CHANCES FOR MUCH OF NORTHERN
ARIZONA DROP OFF SUBSTANTIALLY BY MONDAY...WITH ONLY THE WHITE
MOUNTAINS RETAINING CHANCES INTO NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 3:14 PM MSTSevere Thunderstorm WarningFGZYavapai31 min
Jul 1, 3:54 PM MSTSevere Thunderstorm WarningFGZYavapai14 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.